Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 4, NWS Paducah, KY

March 9, 2019New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 9, 2019, 1:03 PM CST for New Madrid County, Stoddard County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 1:03 PM CST (19:03 UTC)
Expired
Mar 9, 2019, 1:30 PM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 1:10 PM CSTTSTM WND DMG1 S Parma, MOLARGE LIMBS DOWN. DAMAGE TO FENCING. SEVERAL OTHER SIMILAR REPORTS FROM ACROSS THE NORTHERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

883 
WFUS53 KPAH 091903
TORPAH
MOC143-207-091930-
/O.NEW.KPAH.TO.W.0004.190309T1903Z-190309T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
103 PM CST SAT MAR 9 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  New Madrid County in southeastern Missouri...
  Southeastern Stoddard County in southeastern Missouri...

* Until 130 PM CST.
    
* At 103 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Risco, or near Malden, moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lilbourn and Howardville around 115 PM CST.
  New Madrid, Hunter-Dawson State Historic Site and Canalou around 
  120 PM CST.
  Matthews and Farrenburg around 125 PM CST.

Other locations impacted by this tornadic thunderstorm include
Tallapoosa, Catron and North Lilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3655 8995 3660 8996 3687 8955 3683 8949
      3665 8934 3658 8952 3658 8955 3656 8957
      3640 8996
TIME...MOT...LOC 1903Z 238DEG 57KT 3655 8987 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
1 follow-up statement
904 
WWUS53 KPAH 091917
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
117 PM CST SAT MAR 9 2019

MOC207-091926-
/O.CAN.KPAH.TO.W.0004.000000T0000Z-190309T1930Z/
Stoddard MO-
117 PM CST SAT MAR 9 2019

...THE TORNADO WARNING FOR SOUTHEASTERN STODDARD COUNTY IS
CANCELLED...
    
LAT...LON 3677 8970 3687 8955 3683 8949 3667 8936
      3665 8946 3663 8952 3660 8958 3655 8970
TIME...MOT...LOC 1916Z 238DEG 57KT 3667 8964 

$$

MOC143-091930-
/O.CON.KPAH.TO.W.0004.000000T0000Z-190309T1930Z/
New Madrid MO-
117 PM CST SAT MAR 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
NORTHEASTERN NEW MADRID COUNTY...
    
At 116 PM CST, a severe thunderstorm capable of producing a tornado
was located near Lilbourn, moving northeast at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Matthews around 120 PM CST.
  Farrenburg around 125 PM CST.

Other locations impacted by this tornadic thunderstorm include North
Lilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3677 8970 3687 8955 3683 8949 3667 8936
      3665 8946 3663 8952 3660 8958 3655 8970
TIME...MOT...LOC 1916Z 238DEG 57KT 3667 8964 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 9, 6:03 AM CST, 7 hours earlier.

Area forecast discussion, Mar 9, 6:03 AM CST, 7 hours before
Area Forecast Discussion
National Weather Service Paducah KY
603 AM CST Sat Mar 9 2019

.UPDATE...
Issued at 603 AM CST Sat Mar 9 2019

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Monday night)
Issued at 314 AM CST Sat Mar 9 2019

Showers are beginning to develop just to the south of the area.
They will increase in coverage and intensity as they move north
across much of southeast Missouri and across the Tennessee border
through daybreak. Thunderstorms are likely, as elevated
instability is still indicated by the models, but not sure if it
or the shear will be great enough to support hail, let alone
severe hail.

We may have to deal with some dense fog over the Purchase Area and
much of southeast Missouri through the morning, as the warm front
approaches. However, the widespread convection expected will
likely scour it out, so we are expecting the dense fog to be a
very temporary and patchy issue early this morning.

Widespread elevated convection will spread northeast over the
entire region through midday. Some hail cannot be ruled out, and
heavy rainfall will be a concern, especially where heavier
thunderstorms linger.

The main unknown is how progressive this activity will be, and
how much down time we will have between it and the main cold
frontal band of convection. If we get a break and can generate any
tangible surface-based instability, the wind fields will provide
a rather high end environment across much of the region.
Tornadoes, damaging winds and large hail would all be possible.
If we don't get much of a break between the two, severe weather
will be much less likely. Cannot disagree with SPC's original Day
1 outlook, given the high end potential, but won't be surprised if
it ends up being more of a marginal event.

Storm total rainfall now averages just over an inch throughout
the region, but some localized areas that see multiple heavy cores
could see 1.5" to 2". Some localized flooding problems cannot be
ruled out.

As the warm front passes north through the area, gusty south winds
are expected, and they may gust to 40 mph or greater for a few
hours late this afternoon, and possibly into the early evening in
the east. Will expand the Wind Advisory westward across southeast
Missouri to match up with WFOs SGF and LSX, but it may be a
stretch in the hillier terrain there. Advisory criteria may
eventually be met farther north across southern Illinois, so
further adjustments may be necessary on the dayshift. Although
given the widespread convection expected today, distinguishing
between convective and non-convective wind gusts could be
difficult. None of the latest guidance has the south winds
increasing until 18Z, so have pushed back the start time of the
Advisory to 18Z.

Surface high pressure will gradually build over the region Sunday
through Monday. Dry weather is expected with high temperatures
a few degrees below normal levels both afternoons.

.LONG TERM...(Tuesday through Friday)
Issued at 314 AM CST Sat Mar 9 2019

The primary forecast concern in the long term is the chance for
showers starting as early as Tuesday, peaking Wednesday afternoon
into Wednesday night, then ending as late as Thursday. Forecast
confidence is somewhat better than average owing to relatively good
model agreement.

Starting with Tuesday, the center of surface high pressure is
forecast to be centered from the Great Lakes to the Ohio Valley, As
this high shifts east of the area, a developing warm advection
pattern will result in the return of warmer temperatures and higher
humidity heading into mid week. An upper low progged over the
northern Baja Peninsula Tuesday morning will pivot east into the
southern Plains by Wednesday. The low should become vertically
stacked with its surface low reflection over the Central Plains by
Wednesday evening. The system is forecast to move northeast towards
the Great Lakes, dragging a cold front across the forecast area on
Thursday.

As this occurs, increasing moisture and forcing for ascent will
result in at least one period of showers. The time frame of greatest
confidence appears to run from Wednesday afternoon into Wednesday
night. The GFS, and ECMWF to a lesser extent, also show a period of
rain possible Tuesday afternoon and evening with the passage of an
initial wave of energy. Better chances will likely exist over
southeast Missouri and southern Illinois where the best energy is
forecast. While the GFS and CMC abruptly end the rain by Thursday,
the ECMWF is more closely tied to frontal passage and thus slower
with the departure of rain. Thus, the forecast retains a smaller
chance of lingering rain on Thursday, especially across southwest
Indiana and western Kentucky. Also carried a slight thunder chance
across southern portions of the area Wednesday afternoon and evening
given the GFS/ECMWF depiction of marginal elevated instability. Dry
weather should return for the end of the week as high pressure
builds south from Canada.

The ups and downs will continue in the temperature department. Highs
in the 50s on Tuesday are forecast to surge well into the 60s and
perhaps lower 70s by Wednesday and Thursday, then retreat back into
the 50s on Friday. Lows in the 30s Tuesday morning are forecast to
rise into the 40s by Wednesday morning and 50s Thursday morning
before returning to the 40s by Friday morning. I was tempted to
raise mid week temperatures closer to GFS/ECMWF MOS values, but was
ultimately swayed against doing so by the lower confidence gleaned
from the 15 to 20 degree spread in the GEFS ensemble MOS guidance.

&&

.AVIATION...
Issued at 603 AM CST Sat Mar 9 2019

Competing effects to deal with this morning, as the region sits
just north of an advancing warm front. IFR/LIFR ceilings in
drizzle and fog expected to continue through the morning, but
widespread SHRA/TSRA will likely stir it up some as they spread
northeast through 15Z. Outside of the SHRA/TSRA, the drizzle and
fog will linger until a warm front passes from midday through mid-
afternoon. A cold front will then move eastward from mid
afternoon through early evening, along with another potential
severe round of thunderstorms. Most of the region should become
VFR at some point this evening behind the cold front, but MVFR
ceilings may return across the northern sites overnight.

East winds this morning will veer to southeast as a warm front
approaches late this morning, and will eventually veer to south
behind the warm front and southwest behind the cold front late
this afternoon. Speeds will increase to 20kts or more mid to late
afternoon and continue into the early evening behind the front.
South or southwest gusts may top 40kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 9 PM CST this evening for
     ILZ088>094.

MO...Wind Advisory from noon today to 9 PM CST this evening for
     MOZ086-087-100-107>112-114.

IN...None.
KY...Wind Advisory from noon today to 9 PM CST this evening for
     KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DRS
Hazardous weather outlook, Mar 9, 4:02 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CST Sat Mar 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread showers with scattered to numerous thunderstorms will
spread northeast across the entire region through midday. Then
another round of thunderstorms is expected to move eastward just
ahead of a cold as it makes passage this afternoon. Locally heavy
rainfall and some small hail will be possible through early
afternoon. Severe storms will be possible throughout the area in
the mid to late afternoon. Tornadoes, damaging winds, and large
hail all are potential threats. The greatest threat will be
across the Purchase Area of west Kentucky and adjacent portions of
southeast Missouri and southern Illinois. With the potential for
multiple rounds of thunderstorms with heavy rainfall through the
day, a few flooding problems cannot be ruled out.

Outside of thunderstorms strong south winds are expected over most
of the region this afternoon and evening. A Wind Advisory is in
effect for all of west Kentucky, the southern tip of Illinois and
most of southeast Missouri from Noon to 9 PM. Please refer to the
Advisory for details.

Flooding continues on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight chance of thunderstorms is forecast across southern
portions of the area Wednesday afternoon and evening. Severe storms
are not expected at this time.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon. If activated,
spotters should be alert to the many still flooded roadways and
locations around the area.

DRS

In the hours before

Special weather statement, Mar 9, 9:52 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
952 AM CST SAT MAR 9 2019

ILZ084-085-088-089-091645-
Jackson IL-Union IL-Johnson IL-Williamson IL-
952 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...NORTHWESTERN
JOHNSON...WESTERN WILLIAMSON AND EASTERN JACKSON COUNTIES UNTIL 1045
AM CST...

At 952 AM CST, Doppler radar was tracking a strong thunderstorm near
Goreville, or 11 miles northwest of Vienna, moving northeast at 55
mph.

Dime to nickel size hail will be possible with this storm.

Locations impacted include...
Carbondale, Herrin, Carterville, Anna, Crainville, Cambria, Energy,
Goreville, Lake Of Egypt Area and Colp.

LAT...LON 3738 8915 3743 8923 3785 8912 3785 8899
      3752 8891
TIME...MOT...LOC 1552Z 222DEG 46KT 3755 8903

16
Local storm report, Mar 9, 10:10 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             2 E MARION              37.74N 88.91W
03/09/2019  E0.70 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            PEA TO DIME-SIZE HAIL.

&&

DWS
Special weather statement, Mar 9, 10:11 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
1011 AM CST SAT MAR 9 2019

ILZ086-087-090-091-KYZ014-091700-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Union KY-
1011 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDIN...
NORTHEASTERN POPE...EASTERN SALINE...GALLATIN AND WEST CENTRAL UNION
COUNTIES UNTIL 1100 AM CST...

At 1011 AM CST, Doppler radar was tracking strong thunderstorms 8
miles north of Golconda, or 17 miles south of Harrisburg, moving
northeast at 55 mph.

Dime to nickel size hail will be possible with these storms.

Locations impacted include...
Harrisburg, Eldorado, Shawneetown, Ridgway, Equality, Old
Shawneetown, Junction, Eddyville, Muddy, Karbers Ridge and Gross.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8801 3743 8840 3753 8867 3791 8842
      3791 8835
TIME...MOT...LOC 1611Z 239DEG 49KT 3748 8850

16
Local storm report, Mar 9, 10:34 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             1 E MARION              37.73N 88.93W
03/09/2019  M1.00 INCH       WILLIAMSON         IL   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Mar 9, 11:29 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     7 S QULIN               36.50N 90.27W
03/09/2019                   BUTLER             MO   EMERGENCY MNGR

            TREES UPROOTED ALONG HIGHWAY 51 NEAR AR/MO
            BORDER. TIME ESTIMATED FROM RADAR.

&&

DWS
Special weather statement, Mar 9, 12:23 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST Sat Mar 9 2019

ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
092000-
UNION-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON,
BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON,
MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE,
HOPKINSVILLE, CALHOUN, GREENVILLE, ELKTON, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
1223 PM CST Sat Mar 9 2019

...Special Weather Statement...

Through 200 p.m., we will be monitoring for an increase in
thunderstorm activity. Some storms may become severe across
southeast Missouri, west Kentucky and far southern Illinois.
Strong and gusty winds are already ongoing, even outside of
thunderstorms. South winds are averaging 15 to 25 mph with gusts
to 35 mph. Higher gusts have been observed with showers and
storms. Continue to monitor this developing weather situation.
Monitor for possible watches and warnings.

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:38 AM CSTSpecial Weather StatementPAHButler22 min
Mar 9, 7:25 AM CSTSpecial Weather StatementPAHBollinger20 min
Mar 9, 7:44 AM CSTSpecial Weather StatementPAHPerry31 min
Mar 9, 1:28 PM CSTAreal Flood AdvisoryPAHCape Girardeau, Scott, Stoddard59 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.